Wyoming, 2013

Damaging Wind in Wyoming, August 1, 2013

August 1, 2013 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over southern Weston County and produced some wind gusts around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over southern Weston County and produced some wind gusts around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 2:28 PM MST, 5 hours 52 minutes earlier.

Area forecast discussion, Aug 1, 2:28 PM MST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
328 PM MDT THU AUG 1 2013

.SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT
ISSUED AT 328 PM MDT THU AUG 1 2013

CURRENT SURFACE ANALYSIS SHOWS MAIN FRONTAL BOUNDARY SOUTH OF THE
REGION...WITH LOW PRESSURE ALONG THE BOUNDARY OVER THE NEB
PANHANDLE. NUMEROUS OTHER SURFACE BOUNDARIES FROM EARLIER
CONVECTION ARE IN PLACE ACROSS THE AREA. UPPER LEVEL ANALYSIS HAS
LOW OFF THE PACIFIC NW COAST...WITH WEAKENING RIDGE OVER THE
ROCKIES...AND UPPER LEVEL HIGH OVER THE SOUTHERN HIGH PLAINS. WEAK
DISTURBANCES MOVING THROUGH THE RIDGE HAVE HELPED TO PRODUCE
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE DAY
FROM FAR NORTHERN WY THROUGH PORTIONS OF SOUTHWESTERN INTO SOUTH
CENTRAL SD. THE STRONGEST STORMS HAVE BEEN ACROSS SOUTH CENTRAL SD
SO FAR...WHERE BEST INSTABILITY AND SHEAR ARE LOCATED.
TEMPERATURES ARE IN THE 70S AND 80S...WARMEST OVER SUNNY SOUTHERN
AREAS.

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
PERIOD...WITH THE BEST CHANCES SHIFTING FROM SOUTHERN PORTIONS OF
THE AREA LATE TODAY AND THIS EVENING TO NORTHERN PORTIONS OF THE CWA
FOR FRIDAY. CLOUD COVER AND AREAS OF PCPN WILL HELP TO KEEP TEMPS ON
THE COOLER SIDE ACROSS MOST OF THE AREA FRIDAY...ESPECIALLY THE
BLACK HILLS AND AREAS TO THE NORTH AND EAST.

FOR LATE TODAY AND TONIGHT...EAST TO SOUTHEAST WINDS WILL
GENERALLY PREVAIL ACROSS THE CWA...TO THE NORTH OF THE SURFACE LOW.
LOW LEVEL MOISTURE WILL BE MOST ABUNDANT ACROSS SOUTHERN PORTIONS
OF THE CWA. THIS IS WHERE THE BEST THREAT FOR SEVERE STORMS WILL
LINGER INTO TONIGHT. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE
MAIN THREATS FROM SEVERE STORMS. AN ISOLATED TORNADO IS STILL
POSSIBLE ACROSS PORTIONS OF SOUTHWEST INTO SOUTH CENTRAL SD LATE
THIS AFTERNOON. THERE IS NOT A LOT OF UPPER LEVEL SUPPORT FOR
DEVELOPMENT IN THE NEAR TERM...WITH THE STRONGEST ENERGY MOVING
SOUTHEAST OF THE AREA AND ANOTHER WAVE MOVING ACROSS MT.
HOWEVER...WITH NUMEROUS BOUNDARIES IN PLACE ACROSS THE AREA...AT
LEAST ISOLATED STORMS SHOULD BE ABLE TO DEVELOP LATE THIS
AFTERNOON AS CAP WEAKENS AND ATMOSPHERE DESTABILIZES
FURTHER...ESPECIALLY OVER THE BLACK HILLS AND SOUTHWESTERN SD.

CHANCES FOR STORMS WILL CONTINUE OVERNIGHT INTO FRIDAY...WITH THE
BULK OF THE ACTIVITY SHIFTING TO THE NORTHERN CWA. A FEW STRONG TO
SEVERE STORMS STILL LOOK POSSIBLE OVERNIGHT AS ELEVATED INSTABILITY
INCREASES...LOW LEVEL JET DEVELOPS...AND THETA-E ADVECTION
STRENGTHENS OVER NORTHWESTERN SD AND POINTS TO THE NORTHWEST. WAS
TEMPTED TO GO WITH LIKELY POPS OVER NORTHWESTERN SD LATE TONIGHT AND
FRIDAY MORNING...BUT WILL KEEP HIGH CHANCE POPS FOR NOW. ISOLATED TO
SCATTERED COVERAGE OF SHOWERS AND STORMS CAN BE EXPECTED FURTHER
SOUTH ACROSS MOST OF THE AREA BY THE AFTERNOON. THERE IS A SLIGHT
RISK FOR SEVERE STORMS ACROSS MUCH OF THE AREA AS SIGNIFICANT LOW
LEVEL MOISTURE REMAINS. ACTIVITY SHOULD TAPER OFF IN THE EVENING AND
OVERNIGHT. HIGH TEMPS WILL RANGE FROM NEAR 70 OVER FAR NORTHWESTERN
SD TO WELL INTO THE 80S ACROSS FAR SOUTHWESTERN SD.

&&

.LONG TERM...SATURDAY THROUGH THURSDAY
ISSUED AT 328 PM MDT THU AUG 1 2013

SURFACE HIGH PRESSURE BUILDING INTO THE DAKOTAS SATURDAY WILL
BRING RELATIVELY COOL TEMPS AND ONLY SLIGHT CHANCES FOR STORMS FOR
MUCH OF THE DAY. HOWEVER...STRONG THETA-E ADVECTION WITH RETURN
FLOW ALONG WITH A SUBSTANTIAL UPPER WAVE WILL BRING A GOOD CHANCE
OF STORMS SATURDAY NIGHT . UPPER LEVEL RIDGING WILL BRING SLIGHTLY
WARMER WEATHER EARLY NEXT WEEK...ALTHOUGH PERIODIC EMBEDDED WAVES
WILL BRING NEARLY DAILY CHANCES FOR STORMS. COOLER TEMPS THEN
EXPECTED FOR THE MID/LATE WEEK PERIOD AS STRONGER NW FLOW ALOFT
DEVELOPS.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING
ISSUED AT 328 PM MDT THU AUG 1 2013

SCT TSTMS ARE EXPECTED ACROSS THE REGION THROUGH THIS
EVE...WITH A SLIGHT CHANCE OF ISOLD TSTMS OVERNIGHT. OUTSIDE OF ANY
TSTMS...VFR CONDITIONS WILL CONTINUE THROUGH THIS EVE. AREAS OF
MVFR/IFR CIGS MAY DEVELOP ON THE SD PLAINS LATE TONIGHT AND EARLY
FRIDAY MRNG.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...WFO UNR
AVIATION...JOHNSON
Hazardous weather outlook, Aug 1, 3:00 AM MST, 17 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
400 AM MDT THU AUG 1 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
400 AM MDT (500 AM CDT) THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY INTO TONIGHT. THERE
IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE THIS
AFTERNOON AND EVENING...PARTICULARLY ALONG AND SOUTH OF INTERSTATE
90. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. AN
ISOLATED TORNADO OR TWO MAY ALSO BE POSSIBLE...WITH THE GREATEST
CHANCES NEAR THE NEBRASKA BORDER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO FRIDAY NIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE
ACROSS WESTERN AND SOUTH CENTRAL SOUTH DAKOTA AND OVER NORTHEAST
WYOMING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN
THREATS.

THE CHANCES FOR THUNDERSTORMS CONTINUE THROUGH THIS WEEKEND INTO
THE MIDDLE OF NEXT WEEK. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME...A FEW STORMS MAY BECOME CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 1, 6:52 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
752 PM MDT THU AUG 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             12 NW SAVAGETON         43.99N 105.96W
08/01/2013  E1.00 INCH       CAMPBELL           WY   PUBLIC

            HEAVY RAIN AND 40-50 MPH WINDS ACCOMPANIIED THE HAIL.

&&

DBARBER
Local storm report, Aug 1, 7:19 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
819 PM MDT THU AUG 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             4 NE SAVAGETON          43.91N 105.73W
08/01/2013  E1.75 INCH       CAMPBELL           WY   PUBLIC

&&

DBARBER
Local storm report, Aug 1, 7:33 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
833 PM MDT THU AUG 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND GST     6 NNE WRIGHT            43.83N 105.47W
08/01/2013  E70 MPH          CAMPBELL           WY   LAW ENFORCEMENT

            ALONG HIGHWAY 59 JUST NORTH OF WRIGHT

&&

JC
Local storm report, Aug 1, 7:37 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
837 PM MDT THU AUG 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             WRIGHT                  43.75N 105.50W
08/01/2013  E1.75 INCH       CAMPBELL           WY   TRAINED SPOTTER

            60-65 MPH WINDS AT 2033 MDT

0833 PM     TSTM WND GST     WRIGHT                  43.75N 105.50W
08/01/2013  E65 MPH          CAMPBELL           WY   TRAINED SPOTTER

&&

DBARBER
Local storm report, Aug 1, 7:51 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
851 PM MDT THU AUG 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             WRIGHT                  43.75N 105.50W
08/01/2013  E1.75 INCH       CAMPBELL           WY   FIRE DEPT/RESCUE

            WEST EDGE OF WRIGHT

0836 PM     HAIL             WRIGHT                  43.75N 105.50W
08/01/2013  E1.50 INCH       CAMPBELL           WY   FIRE DEPT/RESCUE

            EAST EDGE OF WRIGHT

&&

JJOHNSON
Special weather statement, Aug 1, 8:00 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
900 PM MDT THU AUG 1 2013

SDZ043-046-020330-
JACKSON SD-MELLETTE SD-
1000 PM CDT THU AUG 1 2013

...STRONG THUNDERSTORM OVER SOUTHWESTERN MELLETTE AND SOUTHEASTERN
JACKSON COUNTIES...

AT 856 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORRIS...OR 26 MILES SOUTHEAST OF KADOKA...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORRIS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4355 10093 4339 10098 4344 10132 4355 10131
TIME...MOT...LOC 0300Z 280DEG 24KT 4349 10123

JC

The radar

The Rapid City radar (KUDX), 142 km away, was scanning. The volume nearest the first event began at 03:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weston

When
August 1, 8:20 PM MST
Where
Weston County, 18.6 mi SE of Clareton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.538, -104.403

Tree branches were broken by the strong wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469582.